South Dakota, 2015Damaging Winds in South Dakota, June 14, 2015
June 14, 2015 · NWS ABR · 8 events in 4 counties and zones
Scattered thunderstorms brought severe winds which gusted up to near 80 mph across parts of central and north central South Dakota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms brought severe winds which gusted up to near 80 mph across parts of central and north central South Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 14, 1:24 AM MST, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 14, 1:24 AM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
324 AM CDT SUN JUN 14 2015
.SHORT TERM...(TODAY THROUGH TUESDAY AFTERNOON)
ISSUED AT 322 AM CDT SUN JUN 14 2015
CURRENTLY WATCHING CONVECTION IN A POST FRONTAL AIR MASS OVER
ND...AND FURTHER WEST...NOW ENTERING FAR WESTERN SD. ACCORDING TO
WATER VAPOR...THE CONVECTION FURTHER WEST IS ASSOCIATED WITH A
SHORTWAVE. THIS SYSTEM SHOULD CONTINUE TRACKING EAST/NE THROUGH THE
MORNING HOURS WITH THUNDERSTORMS LIKELY ALONG THE ND/SD BORDER.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ALONG THE
SURFACE COLD FRONT. DECENT INSTABILITY SHOULD BE IN PLACE ACROSS THE
EASTERN/SE PORTION OF THE CWA BY THIS AFTERNOON WITH CAPE VALUES
EXCEEDING 1500 J/KG. DEPENDING ON WHICH MODEL USED...THERE IS SOME 0-
6 KM BULK SHEAR AROUND 40 KNOTS. THIS WOULD SUGGEST STRONG/SEVERE
STORMS WILL BE POSSIBLE THIS AFTERNOON...MAINLY FOR THE
WATERTOWN/SISSETON AREA. CONVECTION SHOULD EXIT THIS CWA AROUND 6Z
OR SOONER. HIGH PRESSURE BUILDING INTO THE REGION FROM THE NORTH
WILL BRING COOLER...BUT DRY CONDITIONS TO THE REGION THROUGH TUESDAY
MORNING. ON TUESDAY...A VIGOROUS H7 TROUGH WILL BEGIN AFFECTING THE
REGION WITH SHOWERS AND THUNDERSTORMS. WILL CONTINUE MENTIONING
THUNDER EVEN THROUGH CONVECTIVE PARAMETERS ARE FAIRLY WEAK IN THE
EASTERN HALF OF THE CWA.
.LONG TERM...(TUESDAY EVENING THROUGH SATURDAY)
ISSUED AT 322 AM CDT SUN JUN 14 2015
A FAST...MAINLY ZONAL FLOW IS EXPECTED TO DEVELOP ACROSS THE
NORTHERN PLAINS DURING THE PERIOD. THIS WILL LIKELY SPELL PERIODIC
CONVECTIVE EVENTS...AS EVIDENCED IN MODEL QPF FIELDS. A COUPLE
PERIODS STAND OUT. TUESDAY NIGHT AS A WAVE MOVE THROUGH AND SFC
REFLECTION TRAVELS ACROSS SOUTHERN SOUTH DAKOTA. THE NEXT SYSTEM
WILL AFFECT THE REGION THURSDAY AND THURSDAY NIGHT. WITH DECENT MID
LEVEL WINDS EXPECTED...SHEAR SHOULD BE PLENTY SUFFICIENT. HOWEVER
NOT SURE ABOUT INSTABILITY...PARTICULARLY ACROSS THE NORTHERN CWA.
STILL PLENTY OF TIME TO ASSESS SEVERE POTENTIAL THAT FAR OUT. AS
FOR TEMPERATURES...THEY SHOULD AVERAGE OUT NEAR TO SLIGHTLY BELOW
NORMAL FOR THE PERIOD.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1235 AM CDT SUN JUN 14 2015
TAFS CONTINUE TO BE VFR OVER THE NEXT 24 HOURS. THEY ALSO CONTINUE
TO CARRY A TREND OF PRECIP MENTION EARLY THIS MORNING INTO THE LATE
AFTERNOON HOURS TODAY. WOULDN'T BE SURPRISED IF CONDITIONS BRIEFLY
FALL INTO IFR IN HEAVIER SHOWERS OR THUNDERSTORMS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
SHORT TERM...SD
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Jun 14, 2:25 AM MST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
425 AM CDT SUN JUN 14 2015
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
425 AM CDT SUN JUN 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED THROUGH THE MORNING HOURS. WHILE SEVERE
STORMS ARE NOT EXPECTED...SOME THUNDERSTORMS WILL PRODUCE SMALL
HAIL AND GUSTY WINDS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON. SOME OF THESE COULD BECOME STRONG TO SEVERE WITH HAIL
AND DAMAGING WINDS POSSIBLE. LOCATIONS ALONG AND EAST OF THE
INTERSTATE 29 WILL HAVE THE BEST POTENTIAL OF SEEING SEVERE
STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON TUESDAY THROUGH TUESDAY
NIGHT. SOME STORMS TUESDAY NIGHT COULD PRODUCE HAIL AND DAMAGING
WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SD
In the hours before
Special weather statement, Jun 14, 3:29 AM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
429 AM MDT SUN JUN 14 2015
SDZ003-015-033-141115-
STANLEY SD-CORSON SD-DEWEY SD-
429 AM MDT SUN JUN 14 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEWEY...CORSON AND
NORTHWESTERN STANLEY COUNTIES UNTIL 515 AM MDT...
AT 428 AM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SELFRIDGE TO 7 MILES
SOUTH OF BRIDGER...AND MOVING EAST AT 35 MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE...MCLAUGHLIN...LANTRY...TIMBER LAKE...MCINTOSH...
ISABEL...FIRESTEEL...WATAUGA...MAHTO...KLEIN RANCH...BLACK HORSE...
BEAR CREEK...PARADE...BULLHEAD...SPRING LAKE...WALKER...GREEN
GRASS...WHITE HORSE...TRAIL CITY AND SANSARC.
LAT...LON 4594 10051 4439 10100 4439 10115 4499 10114
4500 10150 4547 10147 4548 10176 4594 10155
TIME...MOT...LOC 1028Z 269DEG 33KT 4601 10100 4445 10186
TDKThunderstorm Wind, Dewey
- When
- June 14, 3:50 AM MST
- Where
- Dewey County, 4.61 mi WNW of Eagle Butte
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.020, -101.320
Sixty mph winds downed several tree branches along with knocking a grill off the deck.
Thunderstorm Wind, Stanley
- When
- June 14, 4:00 AM MST
- Where
- Stanley County, 8.34 mi ENE of Hayes Hamilton Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.670, -101.140
Thunderstorm Wind, Stanley
- When
- June 14, 4:00 AM MST
- Where
- Stanley County, 13 mi NNW of Sansarc
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.674, -101.131
Thunderstorm Wind, Dewey
- When
- June 14, 4:05 AM MST
- Where
- Dewey County, 6.39 mi NNE of Eagle Butte
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.090, -101.200
Sixty mph winds were estimated by the public.
Thunderstorm Wind, Hughes
- When
- June 14, 5:45 AM CST
- Where
- Hughes County, 0.49 mi E of Pierre
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 44.370, -100.320
A large tree branch was downed by sixty mph winds.
Thunderstorm Wind, Potter
- When
- June 14, 6:00 AM CST
- Where
- Potter County, 12 mi WNW of Gorman
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.010, -100.290
Thunderstorm Wind, Potter
- When
- June 14, 6:50 AM CST
- Where
- Potter County, 1.19 mi NE of Tolstoy
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.210, -99.610
Thunderstorm Wind, Potter
- When
- June 14, 8:30 AM CST
- Where
- Potter County, 1.19 mi NE of Tolstoy
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.210, -99.610
Winds gusted to nearly eighty mph behind an exiting thunderstorm which did cause structural damage to a few outbuildings.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 14, 20152 deaths · 1 event
- Wildfire in Alaska, June 14 to 29, 20158 injured · $1.1 million · 2 events
- Flash Flooding in New York, June 14 to 15, 2015$13 million · 15 events
- Flash Flooding and Damaging Winds in Pennsylvania, June 14 to 15, 2015$245,000 · 50 kt wind · 43 events
- Flash Flooding in New York, June 14, 2015$465,000 · 7 events
- Flash Flood and Hail in Ohio, June 14 to 15, 2015$239,000 · 50 kt wind · 7 events
- Flash Flooding and Heavy Rain in Iowa, June 14 to 15, 2015$50,000 · 32 events
- Flooding and Hail in Colorado, June 14 to 22, 2015$50,000 · 1.75 in hail · 5 events
- Flash Flood and Hail in Texas, June 14, 2015$25,000 · 1.75 in hail · 2 events
- Flash Flooding and Flooding in Kansas, June 14 to 19, 20151 in hail · 21 events
- Hail and Damaging Winds in Texas, June 14, 201581 kt wind · 18 events
- Hail in Wyoming, June 14, 20152.5 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588011, 588012, 588021, 588013, 588010, 588014, 588015, 588017.